Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

What causes oscillations in blood pressure?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2116 Questions
50 year old female, healthy, approximately a month ago had a headache for a week, took BP just out of curiosity as its always ok and it was 187/108 pulse was 54, for a week after, BP stayed anywhere from 140- 180 systolic and diastolic varied, usually in high 90's to 108 and on one occasion my bp was 138 over 110. pulse was from 41 to 58. I exercise daily but noticed my legs felt so heavy, felt like I was in slow motion when skipping, no shortness of breath though, just heavy feeling, went to doctor and an echo, ecg and holter were ordered. ECG was done right away and it was normal, bloodwork was done including WBC as I had a broken tooth(below the gumline) that was bothering me as well. Bloodwork was fine. I am waiting for the echo and holter to come back, just had that done two days ago. My BP puzzles me, but was has me worried is that my headaches have persisted, and its been a month now. No other complaints, I have had a few dizzy spells when sitting and at times when lying down I feel my heart flutter .My BP now fluctuates, at least it is now sometimes down into the 130's over 80's but by bedtime it is 160's over 90's. my pulse fluctuates, low 50s to high 70's sometimes low 80's, I see my family doctor in a week. I had the tooth removed and I thought that might help, in one way I guess my blood pressure is better than it was when this all started. I thought maybe the headaches were from my BP being elevated but the headaches come on even when the blood pressure isn't so high. I am not on any meds, I exercise daily for 2 years, I carry an extra 15- 20 pounds, non smoker. oh approximately two months ago had achy hand joints, where fingers meet palm, swelling, no redness, negative for RA, I have raynaulds, been previously checked for lupus and that was negative.
Posted Tue, 25 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Benard Shehu 5 hours later
Brief Answer: Immediate start of anti hypertensives suggested.. Detailed Answer: Hi, I have read your medical history carefully and I see that your high blood pressure does persist. I suggest to do the examinations (cardiac echo/holter monitoring) first thing, and you can forward the results to me to assist you further. For the time being, you should start anti-hypertensive drugs (ACE- inhibitors to my opinion together with Ca- Channel blockers and diuretics) to stabilize your blood pressure. The oscillations in blood pressure (especially high spikes) are associated with headaches. Therefore, once blood pressure is optimized, your headaches attacks will be less. As you are having swelling in your hand joints, I'd suggest to consult rheumatologist for further evaluation although your RA tests were negative. As you are in the menopause life-age, usually rheumatoic problems do arise and should take proper measures to control them. Looking forward to have the results of your cardiac echo and holter monitoring! Dr.Benard
Above answer was peer-reviewed by
Follow-up: What causes oscillations in blood pressure? 43 hours later
Thank you for the timely response. My follow up apt with my family doctor is February 10th. I will learn of my holter and echo results at that time. My question is it ok to wait until next week? This has been a month now of high BPs. This evening it is 166 over 100 and my pulse 59. I have no Shortness of breathe but at times feel dizzy, this has only happened when I am sitting. I also feel my heart at times fluttering or flipping at those times it can feel difficult for me to catch my breathe but it passes so quickly so I wouldn't say I am short of breath. My doctor told me if my diastolic went over 110 to go to emerg, it was only ever been 110 once and I took aspirin and rested. My pulse is often in low 50s. My BP is highest at night and on a few occasions I can get up in the night with a headache and check it and it has been 178 over 108. I am so puzzled as I have always been so healthy and I don't feel under stress. Is it ok to wait until feb 10th, I am taking aspirin, I have had daily headaches for a month. I stopped taking Tylenol as it doesn't help the headaches but continue with baby aspirin for my BP. I was told by my doctor to stop exercising but wondering if some activity would help?
Answered by Dr. Benard Shehu 14 hours later
Brief Answer: Immediate start the anti-hypertensives... Detailed Answer: Hi back, Thank you for following up. Please bare in mind that you will continue having headaches if BP is not normalized. So, as you are experiencing persistent high blood pressure, I'd suggest to start immediately an antihypertensive therapy. To my judgement, it's urgent to start anti-hypertensives drug earlier than 10th of February. I also advise not to overload in exercise or work to avoid cardio-vascular accidents. Baby aspirin is helping to prevent blood clotting (as it serves as a blood thinner). Once again, the only solution for your headache is bringing your bp back to normal. All the best! Dr.Benard
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor